Malgrange–Ehrenpreis theorem

Malgrange–Ehrenpreis theorem In mathematics, the Malgrange–Ehrenpreis theorem states that every non-zero linear differential operator with constant coefficients has a Green's function. It was first proved independently by Leon Ehrenpreis (1954, 1955) and Bernard Malgrange (1955–1956).

This means that the differential equation {displaystyle Pleft({frac {partial }{partial x_{1}}},ldots ,{frac {partial }{partial x_{ell }}}right)u(mathbf {x} )=delta (mathbf {x} ),} where P is a polynomial in several variables and δ is the Dirac delta function, has a distributional solution u. It can be used to show that {displaystyle Pleft({frac {partial }{partial x_{1}}},ldots ,{frac {partial }{partial x_{ell }}}right)u(mathbf {x} )=f(mathbf {x} )} has a solution for any compactly supported distribution f. The solution is not unique in general.

The analogue for differential operators whose coefficients are polynomials (rather than constants) is false: see Lewy's example.

Proofs The original proofs of Malgrange and Ehrenpreis were non-constructive as they used the Hahn–Banach theorem. Since then several constructive proofs have been found.

There is a very short proof using the Fourier transform and the Bernstein–Sato polynomial, as follows. By taking Fourier transforms the Malgrange–Ehrenpreis theorem is equivalent to the fact that every non-zero polynomial P has a distributional inverse. By replacing P by the product with its complex conjugate, one can also assume that P is non-negative. For non-negative polynomials P the existence of a distributional inverse follows from the existence of the Bernstein–Sato polynomial, which implies that Ps can be analytically continued as a meromorphic distribution-valued function of the complex variable s; the constant term of the Laurent expansion of Ps at s = −1 is then a distributional inverse of P.

Other proofs, often giving better bounds on the growth of a solution, are given in (Hörmander 1983a, Theorem 7.3.10), (Reed & Simon 1975, Theorem IX.23, p. 48) and (Rosay 1991). (Hörmander 1983b, chapter 10) gives a detailed discussion of the regularity properties of the fundamental solutions.

A short constructive proof was presented in (Wagner 2009, Proposition 1, p. 458): {displaystyle E={frac {1}{overline {P_{m}(2eta )}}}sum _{j=0}^{m}a_{j}e^{lambda _{j}eta x}{mathcal {F}}_{xi }^{-1}left({frac {overline {P(ixi +lambda _{j}eta )}}{P(ixi +lambda _{j}eta )}}right)} is a fundamental solution of P(∂), i.e., P(∂)E = δ, if Pm is the principal part of P, η ∈ Rn with Pm(η) ≠ 0, the real numbers λ0, ..., λm are pairwise different, and {displaystyle a_{j}=prod _{k=0,kneq j}^{m}(lambda _{j}-lambda _{k})^{-1}.} References Ehrenpreis, Leon (1954), "Solution of some problems of division. I. Division by a polynomial of derivation.", Amer. J. Math., 76 (4): 883–903, doi:10.2307/2372662, JSTOR 2372662, MR 0068123 Ehrenpreis, Leon (1955), "Solution of some problems of division. II. Division by a punctual distribution", Amer. J. Math., 77 (2): 286–292, doi:10.2307/2372532, JSTOR 2372532, MR 0070048 Hörmander, L. (1983a), The analysis of linear partial differential operators I, Grundl. Math. Wissenschaft., vol. 256, Springer, doi:10.1007/978-3-642-96750-4, ISBN 978-3-540-12104-6, MR 0717035 Hörmander, L. (1983b), The analysis of linear partial differential operators II, Grundl. Math. Wissenschaft., vol. 257, Springer, doi:10.1007/978-3-642-96750-4, ISBN 978-3-540-12139-8, MR 0705278 Malgrange, Bernard (1955–1956), "Existence et approximation des solutions des équations aux dérivées partielles et des équations de convolution", Annales de l'Institut Fourier, 6: 271–355, doi:10.5802/aif.65, MR 0086990 Reed, Michael; Simon, Barry (1975), Methods of modern mathematical physics. II. Fourier analysis, self-adjointness, New York-London: Academic Press Harcourt Brace Jovanovich, Publishers, pp. xv+361, ISBN 978-0-12-585002-5, MR 0493420 Rosay, Jean-Pierre (1991), "A very elementary proof of the Malgrange-Ehrenpreis theorem", Amer. Math. Monthly, 98 (6): 518–523, doi:10.2307/2324871, JSTOR 2324871, MR 1109574 Rosay, Jean-Pierre (2001) [1994], "Malgrange–Ehrenpreis theorem", Encyclopedia of Mathematics, EMS Press Wagner, Peter (2009), "A new constructive proof of the Malgrange-Ehrenpreis theorem", Amer. Math. Monthly, 116 (5): 457–462, CiteSeerX, doi:10.4169/193009709X470362, MR 2510844 Categories: Differential equationsTheorems in analysis

Si quieres conocer otros artículos parecidos a Malgrange–Ehrenpreis theorem puedes visitar la categoría Differential equations.

Deja una respuesta

Tu dirección de correo electrónico no será publicada.


Utilizamos cookies propias y de terceros para mejorar la experiencia de usuario Más información